New York, 2014

Hail and Damaging Winds in New York, September 6, 2014

September 6, 2014 · NWS OKX · 5 events in 3 counties and zones

As a cold front moved east toward a warm moist unstable air mass, it produced severe thunderstorms that caused damaging winds across Queens, Orange, and Putnam Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold front moved east toward a warm moist unstable air mass, it produced severe thunderstorms that caused damaging winds across Queens, Orange, and Putnam Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 6, 3:07 PM EST, 23 minutes earlier.

Area forecast discussion, Sep 6, 3:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT SAT SEP 6 2014

.SYNOPSIS...
A COLD FRONT FROM THE EASTERN GREAT LAKES WILL PASS THROUGH THIS
EVENING...FOLLOWED BY STRONG HIGH PRESSURE BEGINNING ON SUNDAY.
THE HIGH WILL BUILD SLOWLY EAST ACROSS THE CANADIAN MARITIMES
EARLY IN THE WEEK...WHILE LOW PRESSURE TRACKS NORTHEAST ALONG THE
SOUTHEAST AND MID ATLANTIC COASTS. DEEPENING LOW PRESSURE WILL
THEN TRACK NORTHEAST ACROSS THE GREAT LAKES AND INTO EASTERN
CANADA AT THE END OF THE WEEK...SENDING A FRONTAL SYSTEM ACROSS
THE AREA THURSDAY INTO FRIDAY. HIGH PRESSURE WILL RETURN
NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM FOR THE ENTIRE CWA.
SVR THREAT WITH BKN LINE CROSSING NYC METRO AND SW CT...MAINLY
DAMAGING WINDS BUT ALSO HAIL WITH THE STRONGEST STORMS...SHOULD
CONTINUE FARTHER EAST INTO THE REST OF SRN CT AND MUCH OF LONG
ISLAND GIVEN FAVORABLE INGREDIENTS WITH MLCAPE 2500 J/KG...DCAPE
800-1000 J/KG AND MARGINAL EFFECTIVE BULK SHEAR 25 KT. HEAVY RAIN
OF 1-2 INCHES POSSIBLE WITH STRONGER CELLS AS WELL. STORMS ARE
PROGRESSING ALONG SO FLASH FLOOD THREAT LOOKS MINIMAL.

ANOTHER ROUND OF SHOWERS/TSTMS CAPABLE OF PRODUCING SEVERE WX
COULD PRECEDE/ACCOMPANY THE COLD FRONT THIS EVENING. UNCERTAIN IF
IT WILL BE AS POTENT AS ONGOING SEVERE WX ATTM....AND WILL HAVE TO
MONITOR ACTIVITY ALONG THE FRONT AND ALSO STARTING TO BREAK OUT
OVER NE PA ATTM.

THE COLD FRONT SHOULD PUSH TO THE SE THEREAFTER...WITH MORE OF A
NORTHERLY FLOW TAKING SHAPE...ALLOWING A DRIER AND COOLER AIR MASS
TO MOVE IN. INTERIOR REGIONS WILL HAVE VERY LIGHT WINDS AND WITH
THE COOLER AIR MOVING IN...PATCHY FOG COULD DEVELOP LATE AT NIGHT
INTO THE EARLY MORNING ESPECIALLY IN THOSE AREAS THAT RECEIVE
HEAVIER RAIN.

LIFE GUARDS REPORT A MODERATE RIP CURRENT RISK AT THE OCEAN
BEACHES AS FCST.

&&

.SHORT TERM /SUNDAY/...
FAIR AND DRY WEATHER EXPECTED...WITH A NORTHEASTERLY FETCH
DEVELOPING AND A LOWERING TREND IN THE DEWPOINTS AS HIGH PRESSURE
SETTLES NORTH OF THE REGION. TEMPERATURES WILL BE QUITE A BIT
COOLER AS WELL...MID 70S TO NEAR 80...NEAR TO SLIGHTLY BELOW
NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
GLOBAL MODELS ARE IN VERY GOOD AGREEMENT DURING THIS PERIOD WITH A
BROAD UPPER TROUGH ACROSS THE NORTHERN TIER OF THE COUNTRY AND
RIDGING OVER THE WESTERN ATLANTIC. THE LATTER OF WHICH WILL ALLOW
FOR SFC HIGH PRESSURE CENTERED OVER THE CANADIAN MARITIMES TO WORK
SLOWLY EAST THROUGH MID WEEK...WHILE A FRONTAL WAVE TRACKS OFF THE
MID ATLANTIC COAST BY MID WEEK. THE GFS IN COMPARISON TO THE ECMWF
AND GEFS IS SLOWER WITH LIFTING THE LOW NE...BUT IN EITHER CASE THE
NEXT FRONTAL SYSTEM AT THE END OF THE WEEK ABSORBS THE LOW.

AT THIS TIME...IT LOOKS LIKE THE TRI-STATE AREA WILL RESIDE ALONG
THE NRN PERIPHERY OF THE RAIN ASSOC WITH THE COASTAL LOW. THIS
SHOULD SPARE THE REGION A SIGNIFICANT RAIN...HOWEVER...IT WOULD NOT
TAKE MUCH OF A NORTHWARD JUMP FOR A MORE SIGNIFICANT RAINFALL EVENT.
MORE IMPORTANTLY THOUGH...A PROLONGED PERIOD OF EASTERLY FLOW
COMBINED WITH HIGH ASTRONOMICAL TIDES COULD RESULT IN WIDESPREAD
MINOR COASTAL FLOODING AT THE TIMES OF HIGH TIDE MON AND TUE.

LATER IN THE WEEK...A STRONG UPPER LOW FORMS IN THE VICINITY OF THE
GREAT LAKES...SENDING A DEEPENING LOW NE INTO CANADA AND A COLD
FRONT ACROSS THE AREA THU NIGHT INTO FRI. THIS FRONT WILL MARK
THE LEADING EDGE OF SOME UNSEASONABLY COOL AUTUMN AIR AND WILL
LIKELY BE ACCOMPANIED BY CONVECTION.

TEMPS WILL BE JUST BELOW SEASONABLE LEVEL MON AND TUE AND THEN
REBOUND TO NEAR OR SLIGHTLY ABOVE NORMAL THU AND FRI AHEAD OF THE
COLD FRONT. MUCH COOLER AIR WILL ENTER THE REGION FRI NIGHT INTO SAT
BEHIND THE COLD FRONT.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT...FOLLOWED BY HIGH
PRESSURE ON SUNDAY.

AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
ACROSS THE TERMINALS THROUGH MIDNIGHT. THE BEST CHANCE OF
THUNDERSTORMS WILL BE THROUGH 00-02Z. THE MAIN THREAT OF THUNDER
ENDS AFTER 02Z...AND MAINLY SHOWERS WILL REMAIN THROUGH THE
OVERNIGHT. CONDITIONS WILL REMAIN GENERALLY VFR...WITH SOME SUB-VFR
IN STORMS.

SOUTH TO SOUTHWEST WINDS BETWEEN 8-12 KT WITH OCCASIONAL GUSTS TO 20
KT ARE EXPECTED THIS AFTERNOON AND EVENING. AS THE FRONT MOVES ACROSS
THE AREA..WINDS WILL VEER TO THE WEST...THEN NORTHWEST AND
EVENTUALLY NORTHERLY.

ANY LINGERING SHOWERS COME TO AN END AFTER MIDNIGHT BEHIND
DEPARTING COLD FRONT...THEN DRY WEATHER WITH VFR CONDITIONS ARE
EXPECTED SUNDAY.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.SUN-MON...VFR.
.MON NGT...MVFR CIG POSSIBLE. E WINDS G20KT.
.TUE...VFR. E-NE WINDS G15-20KT.
.WED...MVFR CIG POSSIBLE.
.THU...CHANCE OF SUB-VFR IN SHOWERS.

&&

.MARINE...
SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM. FIRST ROUND OF ACTIVITY
OVER THE WESTERN SOUND/HARBOR SHOULD SPREAD EASTWARD LATE THIS
AFTERNOON...AND A SECOND ROUND IS POSSIBLE THIS EVENING. THE FRONT
WILL PASS SE OVERNIGHT...WITH HIGH PRESSURE BUILDING IN ON SUNDAY.
OUTSIDE OF TSTMS...WINDS AND SEAS WILL BE BELOW SCA LEVELS THROUGH
SUNDAY NIGHT.

MONDAY THROUGH EARLY WEDNESDAY....PREPARE FOR AN EXTENDED PERIOD
OF SCA CONDS WITH EAST WINDS OF 15-25 KT. WINDS AND SEAS SHOULD
SUBSIDE LATER WEDNESDAY AS LOW PRESSURE MOVES FURTHER OFFSHORE.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES.
THIS WOULD RESULT IN LOCALIZED FLOODING OF URBAN/POOR DRAINAGE
AND OTHER LOW LYING AREAS AND SMALL STREAMS. CELLS ARE MOVING
QUICKLY AND TRAINING OF CELLS IS NOT OCCURRING...SO FLASH FLOODING
NOT ANTICIPATED ATTM.

LOW PRESSURE LOOKS TO PASS FAR ENOUGH SOUTH AND EAST MON-WED TO
SPARE THE REGION A SIGNIFICANT RAINFALL EVENT. HOWEVER..ANY
NORTHWARD SHIFT COULD CHANGE THIS SCENARIO.

THURSDAY AFTERNOON THROUGH FRIDAY...THERE IS A LOW CHANCE OF
HEAVY RAIN AROUND 1 INCH AS A COLD FRONT APPROACHES.

&&

.TIDES/COASTAL FLOODING...
FOR EARLY IN THE WORK WEEK...POTENTIAL FOR WIDESPREAD MINOR
COASTAL FLOODING WILL INCREASE UNDER A FULL MOON WITH HIGH
ASTRONOMICAL TIDES AND AN INCREASINGLY LONG DEVELOPING EASTERLY
FETCH ACROSS THE WESTERN ATLANTIC OCEAN AND LONG ISLAND
SOUND...MAKING ALL COASTAL AREAS VULNERABLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...GOODMAN/DW
NEAR TERM...GOODMAN
SHORT TERM...GOODMAN/DW
LONG TERM...DW
AVIATION...BC
MARINE...GOODMAN/DW
HYDROLOGY...GOODMAN/DW
TIDES/COASTAL FLOODING...DW
Hazardous weather outlook, Sep 6, 12:36 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
136 PM EDT SAT SEP 6 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-071745-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
136 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-071745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
136 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 6, 11:53 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1253 PM EDT SAT SEP 6 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
070400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1253 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT APPROACHING FROM THE WEST WILL ACT ON THE VERY
WARM...HUMID AND UNSTABLE AIR MASS IN PLACE TO PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE ACTIVITY LOOKS TO COME IN TWO ROUNDS...THE FIRST WELL
AHEAD OF THE FRONT THIS AFTERNOON...AND THE SECOND JUST AHEAD OF
THE COLD FRONT DURING THE LATE DAY AND EVENING HOURS.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON AND EVENING...KEEP AN EYE
TO THE SKY FOR THREATENING WEATHER...AND STAY TUNED TO NOAA ALL
HAZARDS WEATHER RADIO OR VISIT OUR WEB SITE AT WEATHER.GOV/NYC FOR
FURTHER DETAILS AND UPDATES...INCLUDING POSSIBLE WATCHES OR
WARNINGS. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GOODMAN
Special weather statement, Sep 6, 1:11 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
211 PM EDT SAT SEP 6 2014

CTZ005-009-NYZ068-070-061915-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-SOUTHERN FAIRFIELD-
211 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM AND
WESTCHESTER COUNTIES...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM OSSINING TO PEACH LAKE...AND
MOVING EAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4139 7319 4138 7316 4135 7313 4114 7330
      4113 7389 4115 7389 4118 7392 4130 7383
      4139 7367 4140 7319

JCP
Special weather statement, Sep 6, 1:37 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
237 PM EDT SAT SEP 6 2014

NJZ006-107-108-NYZ074-061930-
EASTERN UNION-HUDSON-RICHMOND (STATEN IS.)-WESTERN UNION-
237 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL IMPACT HUDSON...RICHMOND (STATEN ISLAND)
AND UNION COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINFIELD...AND MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4069 7444 4069 7421 4068 7414 4069 7412
      4069 7406 4056 7409 4054 7411 4054 7425
      4056 7422 4060 7422 4059 7429 4061 7431
      4059 7446 4066 7441 4066 7446 4067 7447

JCP
Special weather statement, Sep 6, 2:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT SAT SEP 6 2014

NYZ072-073-176-177-179-062000-
BRONX-NEW YORK (MANHATTAN)-NORTHERN NASSAU-NORTHERN QUEENS-SOUTHERN
NASSAU-
321 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL IMPACT BRONX...NEW YORK (MANHATTAN)...
NORTHERN NASSAU AND QUEENS COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDTOWN MANHATTAN...AND MOVING EAST AT 30
MPH.

CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4080 7398 4086 7376 4084 7376 4088 7371
      4085 7366 4088 7366 4090 7365 4092 7356
      4077 7350 4074 7370 4076 7372 4074 7374
      4071 7392 4074 7396 4071 7397 4071 7400

JCP
Special weather statement, Sep 6, 2:26 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
326 PM EDT SAT SEP 6 2014

CTZ005-006-009-010-062030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
326 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND SOUTHERN NEW HAVEN
COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM NEW CANAAN TO SHELTON...AND
MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4127 7290 4128 7292 4127 7292 4120 7301
      4120 7306 4117 7310 4114 7310 4116 7320
      4113 7324 4114 7353 4119 7353 4121 7348
      4126 7352 4139 7289

JCP
Local storm report, Sep 6, 3:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
428 PM EDT SAT SEP 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     FAIRFIELD               41.13N  73.28W
09/06/2014                   FAIRFIELD          CT   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN BY POLICE DISPATCH.

&&

DS

The radar

The Brookhaven radar (KOKX), 82 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Queens

When
September 6, 3:30 PM EST
Where
Queens County, Flushing
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.750, -73.830

High winds downed numerous trees and wires in Flushing. One tree fell on a car and another tree fell on a house.

Thunderstorm Wind, Orange

When
September 6, 6:30 PM EST
Where
Orange County, Goshen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -74.330

High winds downed several trees in and around the town of Goshen.

Thunderstorm Wind, Orange

When
September 6, 6:30 PM EST
Where
Orange County, Newburgh
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.500, -74.020

High winds downed trees and wires in Newburgh.

Hail, Putnam

When
September 6, 6:50 PM EST
Where
Putnam County, Kent Cliffs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.450, -73.770

Golf ball size hail was reported mixed in with quarter size hail.

Thunderstorm Wind, Putnam

When
September 6, 7:12 PM EST
Where
Putnam County, 1.24 mi ENE of Kent Cliffs
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.460, -73.750

The print media reported several tree limbs downed on power lines along Drewville Road, North Brewster Road, Tonetta Lake Road, and Milltown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543984, 543985, 543987, 543989, 543991.